Washington, 2010

Heavy Rain in Washington, May 19, 2010

May 19, 2010 · NWS OTX · 1 event in 1 county or zone

A band of heavy rain showers led to standing water of six inches deep on Highway 20 in Winthrop. 51 inches of rain in one hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A band of heavy rain showers led to standing water of six inches deep on Highway 20 in Winthrop. A nearby RAWS station, NCSB, picked up 0.51 inches of rain in one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 19, 4:17 PM PST, 1 hour 43 minutes earlier.

Area forecast discussion, May 19, 4:17 PM PST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
517 PM PDT WED MAY 19 2010

.SYNOPSIS...
A STRONG COLD FRONT WILL BRING WIDESPREAD RAIN AND GUSTY WINDS AND
POSSIBLE THUNDERSTORMS TO THE AREA TONIGHT FOLLOWED BY A VERY COOL
AND SHOWERY PATTERN FOR THE REMAINDER OF THE WORK WEEK INTO THE
WEEKEND.

&&

.DISCUSSION...
TONIGHT...THE OVERALL SYNOPTIC PATTERN HAD A WELL WRAPPED LOW
PRESSURE TROUGH OFF THE WEST COAST AT 2 PM. PRECIPITATION ALONG
THE ASSOCIATED INCOMING OCCLUDING FRONT HAD MADE IT AS FAR AS THE
DALLES AT THAT TIME. INDICATIONS ARE THIS FRONT AND THE TROUGH ITSELF
WILL HAVE A SIGNIFICANT IMPACT ON THE PACIFIC NORTHWEST INTO THE WEEKEND.

FIRST THE FRONT WILL CONTINUE TO PROGRESS EAST THIS AFTERNOON AND
EVENING BRINGING POTENTIAL HEAVY RAIN TO THE HIGHER ELEVATIONS OF
THE CASCADES AT FIRST AND EVEN SOME RAIN TO CASCADE EAST SLOPES. BY 7
PM PDT THE FRONT SHOULD MAKE IT AS FAR AS SPOKANE SPREADING RAIN
AS IT MOVES ACROSS THE BASIN AND NORTHERN MOUNTAINS. THIS FRONT
MAY TRIGGER THUNDERSTORM ACTIVITY ALONG IT AS WELL. ANOTHER IMPACT
WILL BE GUSTY WINDS. A SHORT LENGTH WIND ADVISORY FOR THIS GUSTY
FRONT WILL BE IN EFFECT TO ADDRESS WIND GUST POTENTIAL TO 45 MPH
THIS AFTERNOON AND EVENING.

FOR THURSDAY THE TROUGH WILL CONTINUE TO SPILL COOL AIR INTO THE
REGION. WITH COLD TEMPERATURES ALOFT PRODUCING AN UNSTABLE AIRMASS
THE POTENTIAL FOR SHOWERS WITH ISOLATED THUNDERSTORMS MAINLY
NORTH IF INTERSTATE 90. TEMPERATURES WILL BE AT LEAST 10 TO 15
DEGREES COOLER THAN TODAY WITH SNOW LEVELS DOWN TO AROUND 3800
FEET ON AVERAGE. TC

THURS NT THROUGH SAT...WE'VE FOCUSED ON COLD LOW TEMPS THURS
NT...THEN LOWERING SNOW LEVELS AND PCPN CHANCES FRI AND SAT AS A
SLOW-MOVING UPPER LOW MOVES INTO THE PAC NW AND WRN CONUS. BRIEF
SHORT- WAVE UPPER RIDGING THURS NT WILL ACCOMPANY CLEARING SKIES
BEHIND THURS EVENINGS EXITING VORT MAX. THIS CLEARING HOWEVER IS
SHORT-LIVED...WITH THE UPPER LOW DIGGING DOWN THE COAST AND
EJECTING ANOTHER VORT MAX INTO OREGON. QUICKLY-STRENGTHENING
LARGE-SCALE ASCENT OVER SE WA AHEAD OF THIS WAVE SHOULD BEGIN TO
PRODUCE LIGHT PCPN BY 12Z FRI WELL S OF INTERSTATE 90. BY FRI
AFTERNOON THE VORT MAX WILL HAVE SHEARED NE INTO THE CNTRL ID
PANHANDLE...PRODUCING A COUPLE TENTHS LIQUID EQUIVALENT FROM THE
NRN BLUE MTNS TO SHOSHONE COUNTY. SNOW LEVELS WILL FALL TO AROUND
40K FT MSL AROUND 12Z FRI... BUT RISE TO AROUND 5K FT MSL BY
MIDDAY. TO ACCOUNT FOR THIS WE'VE INCREASED SNOW AMNTS FOR THE
MTNS. FOR THE REST OF FRI THROUGH SAT...EXPECT HI TEMPS AROUND 10F
BELOW NORMAL WITH SCATTERED SHOWERS. FCST SOUNDINGS MARGINALLY
SUPPORT AFTERNOON THUNDER FRI AND SAT. BZ

SUNDAY NIGHT THROUGH WEDNESDAY...UPPER FLOW DURING THIS PERIOD IS
CONTROLLED BY THE LONG WAVE TROUGH OVER THE E PAC/WRN US. STARTING
SUNDAY NIGHT THE JET STREAM IS WELL AWAY FROM THE AREA WITH COLD
AIR ALOFT... BUT LIMITED MOISTURE. AGREEMENT BETWEEN SUCCESSIVE
RUNS OF THE GFS AND THE 19/12Z ECM IS FAIRLY GOOD THROUGH MONDAY
NIGHT AND THEN DIFFERENCES ARISE.

WITH THE MAIN STORM TRACK DETOURING AROUND THE PAC NW... KEPT THE
POPS RELATIVELY LOWER THROUGH TUESDAY. TEMPS EXPECTED TO MODERATE SOME
FROM FRI/SAT TIME FRAME... ALTHOUGH THEY WILL REMAIN BELOW THE
AVERAGE VALUES FOR THIS TIME OF YEAR. BY TUESDAY NIGHT THE 19/12Z
ECM SHOWS A DEEP CUT OFF NR 45N/130W WHILE THE GFS HAS A MORE
PROGRESSIVE PATTERN. TRENDED TOWARDS THIS LATTER SOLUTION WHERE
THE STORM TRACK MAKES A RUN AT THE REGION TUESDAY AND WEDNESDAY.
THIS RESULTED IN SLIGHTLY HIGHER POPS WHILE KEEPING THE TEMPS
BELOW AVERAGE. JL

&&

.AVIATION...
A FAST APPROACHING COLD FRONT...CURRENTLY PASSING OVER THE
CASCADES...WILL QUICKLY TRAVERSE ACROSS THE BASIN THIS EVENING INTO
TONIGHT. JUST AHEAD AND ALONG THIS FRONT WILL BE MODERATE TO HEAVY
RAINFALL WITH EMBEDDED T-STORMS POSSIBLE. THIS FRONT SHOULD BE MOVING
OUT OF THE KEAT AND KMWH AREA AROUND 03-04Z AS IT MOVES INTO EXTREME
EASTERN WA. REDUCED VISIBILITIES WILL BE LIKELY UNDER THIS HEAVY
PCPN BAND WITH MVFR CIGS POSSIBLE AT THE KPUW...KGEG...KSFF...AND
KCOE TAF SITES. THIS FRONT WILL ALSO SUPPLY GUSTY SOUTHWEST WINDS UP
TO 45 KTS. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        43  55  35  52  36  58 /  80  30  20  70  40  30
COEUR D'ALENE  43  54  33  53  35  55 /  80  40  20  60  40  40
PULLMAN        41  52  36  51  34  53 /  80  30  20  70  50  40
LEWISTON       46  59  42  53  39  59 /  70  40  20  70  50  30
COLVILLE       42  59  31  60  36  63 /  80  50  20  40  30  30
SANDPOINT      42  54  32  54  37  54 /  80  60  30  30  40  40
KELLOGG        40  48  33  49  33  51 /  80  50  20  70  50  50
MOSES LAKE     42  63  37  59  37  65 /  60  20  20  40  10  10
WENATCHEE      45  58  37  59  39  62 /  60  20  20  40  10  10
OMAK           41  61  33  62  36  64 /  80  20  20  30  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT PDT TONIGHT
     COEUR D'ALENE AREA.

     WIND ADVISORY UNTIL 10 PM PDT THIS EVENING IDAHO PALOUSE.

WA...WIND ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT PDT TONIGHT
     SPOKANE AREA.

     WIND ADVISORY UNTIL 10 PM PDT THIS EVENING LOWER GARFIELD AND
     ASOTIN COUNTIES...MOSES LAKE AREA...UPPER COLUMBIA BASIN...
     WASHINGTON PALOUSE.

&&
Hazardous weather outlook, May 19, 2:19 PM PST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
319 PM PDT WED MAY 19 2010

IDZ001-004-027-WAZ031-037-038-042-043-202230-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
319 PM PDT WED MAY 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG PACIFIC COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT
PRODUCING LOCALLY HEAVY RAIN AN ISOLATED THUNDERSTORMS ALONG THE
FRONT. ALSO EXPECT WIND GUST POTENTIAL TO 35 MPH AS THE FRONT
PASSES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSEASONABLY COOL PACIFIC LOW PRESSURE SYSTEM WILL SETTLE INTO THE
PACIFIC NORTHWEST ON THURSDAY AND LINGER THROUGH SUNDAY. EXPECT
UNSEASONABLY COOL TEMPERATURES AND A POTENTIAL FOR FREEZING
TEMPERATURES FRIDAY...SATURDAY...AND SUNDAY MORNINGS.

THIS HAZARDOUS WEATHER STATEMENT PERTAINS TO THE EAST SLOPES
OF THE CASCADES...OKANOGAN VALLEY...OKANOGAN HIGHLANDS...NORTHEAST
MOUNTAINS OF WASHINGTON...NORTHERN IDAHO PANHANDLE...CENTRAL
PANHANDLE MOUNTAINS...CAMAS PRAIRIE...AND BLUE MOUNTAINS.

THIS INCLUDES BUT IS NOT LIMITED TO WINTHROP...OMAK...REPUBLIC...
COLVILLE...NORTHPORT...IONE...DEER PARK...BONNERS FERRY...
SANDPOINT...KELLOGG...DEARY...WINCHESTER...ANATONE.

CLIMATOLOGICAL GROWING DATES FOR ALL LOCATIONS BEGIN ON OR BEFORE
MAY 21. PLEASE MONITOR THE FORECAST TO DETERMINE IF FURTHER ACTION
IS NECESSARY TO PROTECT TENDER VEGETATION.

IDZ002-003-026-WAZ032>036-041-044-202230-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
319 PM PDT WED MAY 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. IN
ADDITION TO LOCALLY HEAVY RAIN AND ISOLATED THUNDERSTORMS...THERE IS A
POTENTIAL FOR SOUTHWEST WIND GUSTS AS HIGH AS 45 MPH FOR A FEW
HOURS AFTER THIS FRONTAL PASSAGE. THE FRONT WILL PASS THROUGH THE
WENATCHEE AREA...WATERVILLE PLATEAU AND THE MOSES LAKE AREA EARLY
EVENING...AND THE SPOKANE AND PULLMAN REGION AROUND 8 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSEASONABLY COOL PACIFIC LOW PRESSURE SYSTEM WILL MOVE INTO
THE PACIFIC NORTHWEST ON THURSDAY AND LINGER THROUGH SUNDAY.
EXPECT UNSEASONABLY COOL TEMPERATURES AND A POTENTIAL FOR LOCAL
FREEZING TEMPERATURES FRIDAY...SATURDAY...AND SUNDAY MORNINGS.

THIS HAZARDOUS WEATHER STATEMENT PERTAINS TO THE UPPER COLUMBIA
BASIN...SPOKANE AND COEUR D'ALENE...PALOUSE...LEWISTON AREA...
AND LOWER GARFIELD AND ASOTIN COUNTIES.

THIS INCLUDES BUT IS NOT LIMITED TO WILBUR...HARRINGTON...DAVENPORT...
SPOKANE...COEUR D'ALENE...PULLMAN...MOSCOW...LEWISTON...LENORE...
AND POMEROY.

CLIMATOLOGICAL GROWING DATES FOR ALL LOCATIONS BEGIN ON OR BEFORE
MAY 21. PLEASE MONITOR THE FORECAST TO DETERMINE IF FURTHER ACTION
IS NECESSARY TO PROTECT TENDER VEGETATION.

In the hours before

Special weather statement, May 19, 5:50 PM PST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
650 PM PDT WED MAY 19 2010

WAZ033-035-036-044-200245-
WHITMAN WA-ADAMS WA-GRANT WA-SPOKANE WA-LINCOLN WA-DOUGLAS
WA-OKANOGAN WA-
650 PM PDT WED MAY 19 2010

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN GRANT COUNTY IN CENTRAL WASHINGTON
  LINCOLN COUNTY IN EAST CENTRAL WASHINGTON
  EASTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON
  SPOKANE COUNTY IN EASTERN WASHINGTON
  NORTHWESTERN WHITMAN COUNTY IN EASTERN WASHINGTON
  EXTREME SOUTHEASTERN OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
  EASTERN DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 745 PM PDT

AT 647 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 5
MILES SOUTHWEST OF COULEE CITY TO 5 MILES WEST OF ODESSA TO 14 MILES
SOUTHEAST OF RITZVILLE..AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.  IN ADDITION...PUBLIC HAS REPORTED A WEAK TORNADO
SPINNING UP ALONG THE LEADING EDGE OF THESE STORMS WITH DAMAGE
REPORTED TO A BARN NORTHEAST OF MOSES LAKE.

LOCATIONS IMPACTED INCLUDE...
   COULEE CITY AND  RITZVILLE...
   HARTLINE...
   HARRINGTON...
   SPRAGUE AND  WILBUR...
   GRAND COULEE...
   COULEE DAM...
   DAVENPORT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4680 11825 4727 11887 4752 11955 4798 11955
      4808 11915 4803 11885 4792 11881 4792 11855
      4784 11843 4794 11820 4779 11805 4782 11775
      4788 11769 4779 11754 4793 11754 4792 11738
      4773 11704 4737 11704 4726 11778
TIME...MOT...LOC 0148Z 214DEG 33KT 4756 11935 4735 11878
          4695 11825

SB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Okanogan

When
May 19, 6:00 PM PST to 9:00 PM PST
Where
Okanogan County, Winthrop
Reported by
Law Enforcement
Coordinates
48.480, -120.180

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229178.